Missouri, 2008

Tornado and Hail in Missouri, January 29, 2008

January 29, 2008 · NWS PAH · 10 events in 6 counties and zones

A powerful cold front moved rapidly southeast across southeast Missouri during the late afternoon hours. M.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$298,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A powerful cold front moved rapidly southeast across southeast Missouri during the late afternoon hours. The temperature dropped 38 degrees between 4 and 8 P.M. in Cape Girardeau. An organized line of severe thunderstorms developed along the front as it crossed southeast Missouri. Widespread damaging winds accompanied the line of storms by the time they reached the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 3:00 PM CST, 44 minutes earlier.

Area forecast discussion, Jan 29, 3:00 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST TUE JAN 29 2008

.DISCUSSION...

THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO
WILL TRY NOT TO GET TOO VERBOSE.

INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF
OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE
THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND
CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY
AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO
EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM.
TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE
FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY
MIDNIGHT WITH ONLY A DUSTING EXPECTED.

NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING
SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND
TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES
TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A
BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD
OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW.
ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD
START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN
A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD
PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY
EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z
FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT
THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE
OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION
EXPECTED.

NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT
INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD
FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT
LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING.
1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW
TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE
FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE
DRAW NEARER TO THIS EVENT.

&&

.AVIATION...
CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE
HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS
EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE
DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT
THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST
AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY.

FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW
POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS
IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY
SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED
BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS
TRIMMED BACK A COUPLE COUNTIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
MO...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
IL...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
IN...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY

&&

PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Jan 29, 10:45 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CST TUE JAN 29 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1045 AM CST TUE JAN 29 2008

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM MID
AFTERNOON INTO EARLY THIS EVENING. SCATTERED THUNDERSTORMS ARE
LIKELY FROM THE CURRENT TIME UNTIL MID AFTERNOON. AROUND 200
PM...THE STORMS ARE EXPECTED TO FORM A LINE JUST AHEAD OF THE
COLD FRONT. THIS LINE OF STORMS IS THEN EXPECTED TO RACE ACROSS
THE REGION AT CLOSE TO 70 MPH. THE FRONT AND STORMS WILL LEAVE THE
REGION BETWEEN 600 PM AND 700 PM THIS EVENING.

THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS
ALOFT...HOWEVER AN ISOLATED TORNADO IS POSSIBLE.

STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR
MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTH UNTIL
SHIFTING TO THE NORTHWEST LATE THIS AFTERNOON OR EARLY THIS
EVENING BEHIND THE COLD FRONT. WINDS WILL AVERAGE 20 TO 30 MPH
WITH GUSTS OF 45 TO 50 MPH POSSIBLE AT TIMES. A WIND ADVISORY IS
IN EFFECT. REFER TO THE WIND ADVISORY FOR MORE DETAILS.

ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY
DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND
CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE
THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

SPODEN

In the hours before

Local storm report, Jan 29, 3:10 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST DONIPHAN                36.62N 90.82W
01/29/2008  M60 MPH          RIPLEY             MO   EMERGENCY MNGR

            WIND GUST 60 MPH ASSOCIATED WITH FROPA. TEN MINUTE
            AVERAGE WIND SPEED 30 MPH.

&&

SMITTY
Special weather statement, Jan 29, 3:20 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CST TUE JAN 29 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
109>112-114-300100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CHRISTIAN KY-CRITTENDEN KY-
DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-
GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-
JACKSON IL-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-
MASSAC IL-MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-
NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SCOTT MO-SPENCER IN-STODDARD MO-TODD KY-TRIGG KY-UNION IL-
UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-
WEBSTER KY-WHITE IL-WILLIAMSON IL-
320 PM CST TUE JAN 29 2008

...EXTREMELY WINDY CONDITIONS EXPECTED THIS AFTERNOON...

AS AN INTENSE COLD FRONT PASSES ACROSS THE QUAD STATE REGION THIS
AFTERNOON...SUSTAINED WINDS OF 40 MPH ARE POSSIBLE WITH GUSTS AS
HIGH AS 60 MPH IN THE IMMEDIATE VICINITY OF THE FRONT. WIND
DIRECTION AHEAD OF THE FRONT WILL BE FROM THE SOUTHWEST...SHIFTING
TO THE NORTHWEST BEHIND THE FRONT.

PERSONS WORKING OUTDOORS OR TRAVELLING ACROSS THE REGION SHOULD BE
PREPARED FOR EXTREMELY WINDY CONDITIONS. STAY TUNED TO YOUR FAVORITE
MEDIA SOURCE TO MONITOR THIS SITUATION. A WIND ADVISORY IS IN EFFECT
UNTIL MIDNIGHT.

JAP
Local storm report, Jan 29, 3:26 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     NON-TSTM WND DMG ELLSINORE               36.93N 90.75W
01/29/2008                   CARTER             MO   TRAINED SPOTTER

            LIMBS AND ONE TREE DOWN ACROSS ROADWAY NEAR ELLSINORE.
            THE COMMUNITY HAS NO ELECTRICAL SERVICE. WIND DAMAGE
            ASSOCIATED WITH FRONTAL PASSAGE.

&&

SMITTY
Local storm report, Jan 29, 3:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     NON-TSTM WND GST NEELYVILLE              36.56N 90.51W
01/29/2008  E60 MPH          BUTLER             MO   TRAINED SPOTTER

            WIND GUST ASSOCIATED WITH FRONTAL PASSAGE. BRANCHES BLOWN
            OFF OF TREES.

&&

SMITTY

The radar

The Paducah radar (KPAH), 110 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Bollinger

When
January 29, 3:44 PM CST
Where
Bollinger County, Lutesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.300, -89.980

Penny size hail was covering the ground.

Thunderstorm Wind, Cape Girardeau

When
January 29, 3:48 PM CST
Where
Cape Girardeau County, Oak Ridge
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.500, -89.730

Shingles were blown off of a home.

Thunderstorm Wind, Cape Girardeau

When
January 29, 3:50 PM CST to 3:52 PM CST
Where
Cape Girardeau County, 0.76 mi E of Dutchtown to 2.27 mi NNE of Nash
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
37.251, -89.656

Just east of Dutchtown on Highway 74, a 40 by 60 foot pole barn was flattened. A few nearby houses lost numerous shingles. Other barns and sheds in the area lost sections of roofing. A few trees were uprooted, and fences were damaged. The large door of a new machine shed was blown in. Peak winds were estimated near 80 mph.

Hail, Cape Girardeau

When
January 29, 3:59 PM CST to 4:08 PM CST
Where
Cape Girardeau County, Leemon to Jackson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.470, -89.600

Thunderstorm Wind, Scott

When
January 29, 4:05 PM CST to 4:10 PM CST
Where
Scott County, Miner to Scott City
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.900, -89.530

An abandoned mobile home was blown into trees off U.S. Highway 61 near Morley. At least four semis and three recreational vehicles were blown over on Interstate 55 between the Cape Girardeau County line and Interstate 57. The driver of an overturned semi was taken to a local hospital and treated for minor injuries. Interstate 55 was closed both north and southbound from mile markers 40 to 80.

Hail, Cape Girardeau

When
January 29, 4:06 PM CST
Where
Cape Girardeau County, 1.3 mi WNW of Cape Girardeau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.310, -89.550

Tornado, Cape Girardeau

When
January 29, 4:09 PM CST to 4:12 PM CST
Where
Cape Girardeau County, 1.3 mi ENE of Oriole to 0.76 mi NNE of Moccasin Spgs
Rating
EF1
Path length
2.61 mi
Path width
200 yd
Continued into
Union, Il (PAH)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.460, -89.510

The tornado touched down along Highway 177, where a hay barn was destroyed and one storage building sustained major damage. One house was damaged when it was struck by large portions of the hay barn. Another house sustained extensive shingle damage. Utility poles were snapped. A large 5000 gallon steel fuel tank converted for use as a culvert was moved. Witnesses within a few miles of the tornado reported a funnel cloud. Due to the hilly and wooded nature of the terrain, the observers may not have seen contact with the ground. The tornado crossed the Trail of Tears State Park, where numerous large trees were snapped or uprooted. Many of these trees were oak trees that were not in leaf during this mid-winter tornado. The downed trees in the park blocked in a couple of hikers. The average path width was about 150 yards. Peak winds were estimated near 95 mph. The tornado proceeded across the Mississippi River into Union County, Illinois.

Thunderstorm Wind, New Madrid

When
January 29, 4:10 PM CST
Where
New Madrid County, 5.3 mi N of Matthews
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.847, -89.582

Several power poles were snapped.

Thunderstorm Wind, Mississippi

When
January 29, 4:17 PM CST to 4:32 PM CST
Where
Mississippi County, Alfalfa Center to 1.67 mi ESE of Challenor
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.970, -89.200

A couple of metal buildings were blown across fields. Approximately 20 telephone poles were snapped off.

Thunderstorm Wind, Perry

When
January 29, 4:20 PM CST
Where
Perry County, Altenburg
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.630, -89.580

A large open-front machine shed was destroyed. Trees were topped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70109, 70140, 70147, 70116, 70150, 70113, 70112, 72534, 72490, 72486.